Prescription pill abuse such as Oxycontin and Vicodin have been on the rise among teens and young adults on Long Island and elsewhere. Of significant concern are the high rates of abuse with the illicit drug, Heroin, and parents need to be vigilant and look for warning signs of early abuse patterns.
A sobering thought: even with the very first injection/snort/smoke or swallow of heroin, dopamine, a neurotransmitter that communicates pleasure to the brain, surges thousands of times more than normal. Soon after, however, the brain returns to normal. Because of this huge surge of dopamine, heroin becomes highly addictive, even with one use, due to the body’s physical urge and the brain’s psychological urge to feel that “high” again.
Early Signs of Heroin Use Among Teens:
Their behavior changes suddenly. If they are usually pleasant it may be a tip-off if they become angry/withdrawn/hostile.
If they are high, they may appear drowsy, slur their speech, their pupils become constricted, they may complain of being nauseous and/or have runny noses.
They change the people they hang out with. They will start to hang out with other heroin users to the exclusion of their old-trusted friends.
You hear talk of or see emails/texts that mention: Chiba or Chiva, Smack, Junk, Brown Sugar, Skag, H, Tar, or Mud.
You find items that are used to get high on heroin: coffee grinders (that are used to cut the heroin down into a powder to snort), needles or actual syringes, and very small zipped plastic bags, or you find actual heroin, which typically looks like a white or brown powder.
They are low on cash all the time. When they run out of money from part-time jobs and have tapped out friends and family for “loans”, they will resort to stealing.
Things missing from your home, such as, TV’s, that that can be sold for cash.
Signs of injection (bumps, track marks, infected sores) on their body.
Their grades begin to slip and they start to miss/ditch school or if they are working, they start to have trouble at work or fail to go to work
What to do NOW!
1. LOOK for the warning signs of drug use listed above.
2. LISTEN to your children; speak openly about the dangers of using drugs.
3. PAY ATTENTION to who your teen hangs out with and where…get to know their friend’s parents
4. BE MINDFUL… have their grades changed suddenly? Are they less interested in things like sports or hobbies that they had previously been? Do they try and spend less and less time with the family than they had been previously? Has their social network changed?
5. DO THEY suddenly care less and less about their appearance, their grooming etc… are their sleep patterns changing, are they losing weight?
6. ARE THEY becoming unusually depressed, agitated, withdrawn, or fearful/paranoid?
What to do if you suspect your child is using heroin or other drugs:
TAKE ACTION immediately if you see signs of abuse or trust your gut that something is wrong..it is better to have your child angry at you for asking for a urine/drug test or ability to search their room than to have to help them get out of the grips of an addiction.
SPEAK UP… talk to the person about your concerns, get it out in the open.
AVOID blame, the goal is to get the person help not to dissect why this happened, there is always time for that later.
CALL a mental health professional and/or turn to your child’s school counselors or your family doctor for assistance.
GET THERAPY for your child and perhaps for the family. Over 50% of teen drug users are also found to have an underlying psychological disorder such as depression and heroin is used as self-medication. It is important that these underlying disorders be diagnosed and addressed by a professional.
If you have concerns that your teen may be abusing drugs, call us NOW at Holtz Psychological Services, we are here to help : (631) 427-6669.